Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 18, 2014, 8:21 PM EDT for Chautauqua County, New York. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2014, 8:21 PM EDT (00:21 UTC)
- Expired
- Jun 18, 2014, 9:30 PM EDT
- In force
- 69 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 97 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
983
WWUS81 KBUF 190021
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
821 PM EDT WED JUN 18 2014
NYZ019-020-190130-
CATTARAUGUS NY-CHAUTAUQUA NY-
821 PM EDT WED JUN 18 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF
WESTFIELD TO 21 MILES SOUTHWEST OF FINDLEY LAKE...AND MOVING EAST
AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
FREDONIA...
JAMESTOWN...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4227 7977 4229 7974 4242 7946 4245 7944
4247 7939 4242 7872 4228 7878 4199 7884
4199 7962 4199 7976 4200 7977
$$
JJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 18, 7:59 PM EDT, 22 minutes earlier.
Area forecast discussion, Jun 18, 7:59 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 759 PM EDT WED JUN 18 2014 .SYNOPSIS... SHOWERS WILL MOVE ACROSS WESTERN NEW YORK TONIGHT...WITH SOME THUNDERSTORMS IN THE SOUTHERN TIER AS A STORM SYSTEM OVER THE GREAT LAKES DIVES TO OUR SOUTH. OTHERWISE A COLD FRONT WILL USHER IN DRIER AIR AND COOLER TEMPERATURES FOR THURSDAY AS HIGH PRESSURE BUILDS ACROSS THE REGION FROM CANADA. FAIR WEATHER AND SEASONABLE TEMPERATURES WILL THEN PERSIST THROUGH THE END OF THE WEEK AND INTO THE COMING WEEKEND AS HIGH PRESSURE DRIFTS OVERHEAD. && .NEAR TERM /THROUGH THURSDAY/... AT 730 PM...RADAR SHOWS A CONVECTIVE COMPLEX MOVING ACROSS LAKE ERIE. AS FORECAST...THIS COMPLEX IS WEAKENING CONSIDERABLY ON ITS NORTHERN EDGE...WITH CONVECTION EXPANDING OUT AHEAD OF THE COMPLEX ACROSS NW PENNSYLVANIA. HOWEVER...A SIGNIFICANT AMOUNT OF MOISTURE REMAINS WITH THE WEAKENING COMPLEX...WITH BOTH RADAR TRENDS AND THE PAST TWO RUNS OF THE HRRR BRINGING THIS ACROSS THE CWA FROM LAKE ONTARIO SOUTHWARD. THIS SHOULD NOT BE PARTICULARLY HEAVY RAIN...BUT IT SHOULD BE ENOUGH TO WET THE GROUND AND MEASURE...AND AS SUCH HAVE UPPED POPPED TO LIKELY/CATEGORICAL ALONG THE I-90 CORRIDOR. MEANWHILE...A DECENT LINE OF THUNDERSTORMS EXTENDS SOUTH OF THIS...TRACKING TOWARD ERIE COUNTY PENNSYLVANIA. THIS FEATURE BEARS WATCHING...BUT GIVEN THE PROGRESSIVELY MORE STABLE AIR IT IS ENCOUNTERING...IT IS LIKELY TO WEAKEN FURTHER AS IT REACHES CHAUTAUQUA COUNTY. THIS SHOULD BRING A PERIOD OF SHOWERS...AND A FEW THUNDERSTORMS TO WESTERN PORTIONS OF THE SOUTHERN TIER...BUT STILL POSES ONLY A SMALL RISK FOR SEVERE WEATHER. THIS COMPLEX APPEARS TO BE THE MAIN FEATURE OF THE NIGHT. SOME MESOSCALE GUIDANCE MISSES THIS COMPLEX AND KEYS ON A SECONDARY FEATURES...BUT GIVEN THE LATEST TRENDS HAVE CONFIDENCE IN THE HRRR SOLUTION WHICH HAS MOST OF THE QPF LATE THIS EVENING. A SECONDARY WAVE MAY CLIP THE SOUTHERN TIER LATE TONIGHT...BUT ELSEWHERE SHOULD BE DRY AS COLDER AND DRIER AIR BUILDS BEHIND THE EXITING COMPLEX. THE FRONTAL BOUNDARY WILL SAG SOUTH AND SET UP A NORTH- NORTHWESTERLY FLOW ADVECTING COOLER AND MUCH DRIER AIR WILL BEGIN TO TAKE HOLD ACROSS THE REGION AS SURFACE HIGH PRESSURE BUILDS SOUTH OUT OF CANADA. TEMPERATURES WILL COOL INTO THE MID TO UPPER 50S OVERNIGHT...COOLEST ACROSS THE NORTH COUNTRY...WITH COOLING INHIBITED SOMEWHAT BY THE ABUNDANT CLOUD COVER ASSOCIATED THE TROUGH. LOOK FOR WIDESPREAD SUNSHINE AND FAIR WEATHER ON THURSDAY AS A MUCH COOLER AND DRIER AIRMASS WILL DISPLACE THE LINGERING MOISTURE IN PLACE OVER THE REGION. THIS SHOULD YIELD A FINE DAY ACROSS THE FORECAST AREA WITH HIGHS TOPPING OUT IN THE MID 70S...WITH 60S ALONG THE LAKE ONTARIO SHERLINE. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... SURFACE HIGH PRESSURE CENTERED OVER JAMES BAY WILL CONTINUE TO BUILD SOUTH THURSDAY NIGHT WITH A DRY NORTHERLY FLOW PUSHING THE AXIS OF SURFACE MOISTURE SOUTH OF THE NEW YORK BORDER. CLEAR SKIES AND LIGHT SURFACE WINDS COMBINED WITH THE DROPPING DEWPOINTS WILL PROVIDE GOOD RADIATIONAL COOLING OVERNIGHT WITH TEMPS FALLING INTO UPPER TO MID 40S EXCEPT RIGHT ALONG THE LAKE SHORES AND IN URBAN AREAS WHICH WILL BOTTOM OUT IN THE LOW 50S. ALSO EXPECT AT LEAST SOME PATCHY RIVER VALLEY FOG ACROSS THE SOUTHERN TIER. COOLER AND DRIER CONDITIONS WILL LINGER THROUGH FRIDAY WITH HIGH PRESSURE REMAINING RIDGED ACROSS NEW YORK. EXPECTING LOTS OF SUNSHINE TO START THEN SOME CLOUDS WILL INCREASE FROM THE WEST AHEAD OF A MID-LEVEL SHORTWAVE DROPPING SOUTH ACROSS THE CENTRAL GREAT LAKES. SURFACE TEMPS WILL RISE INTO A RANGE OF UPPER 70S ACROSS THE SOUTHERN TIER TO AROUND 70 EAST OF LAKE ONTARIO WHERE 850MB TEMPS WILL FALL TO AROUND 8C. FRIDAY NIGHT THROUGH SATURDAY THE MID-LEVEL SHORTWAVE TROUGH MENTIONED ABOVE WILL CROSS LAKE ERIE BRINGING A CHANCE OF SHOWERS ACROSS THE WESTERN SOUTHERN TIER CLEARING TO THE SOUTH BY SATURDAY NIGHT. THE INSTABILITY AXIS WILL REMAIN WELL TO THE SOUTH SO NOT EXPECTING ANY THUNDER. OUTSIDE OF THE SOUTHERN TIER COUNTIES...EXPECT DRY CONDITIONS. TEMPS WILL REACH INTO THE MID 70S SATURDAY AND FALL INTO THE 50S BOTH FRIDAY AND SATURDAY NIGHTS. METEOROLOGICAL SUMMER BEGINS AT 621AM SATURDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... SURFACE HIGH PRESSURE AND WEAK RIDGING ALOFT WILL BRING A GREAT DAY ON SUNDAY WITH A MIX OF SUN AND CLOUDS AND TEMPS CLIMBING INTO THE 70S. SUNDAY NIGHT AND MONDAY THE SURFACE HIGH LOOKS TO SHIFT EAST OFF THE NEW ENGLAND COAST WHICH WILL BRING A RETURN OF WARM AND MOIST SOUTHERLY FLOW. A GENERAL MODEL SOLUTION SHOWS LOW PRESSURE SHIFTING EAST ACROSS SOUTHERN CANADA WITH A COLD FRONT SLOWLY DROPPING SOUTH ACROSS THE GREAT LAKES THROUGH EARLY TO MID NEXT WEEK. INSTABILITY BEGINS INCREASING MONDAY WITH A CHANCE FOR SOME DIURNALLY TRIGGERED AFTERNOON STORMS THEN TUESDAY AND WEDNESDAY THE APPROACHING FRONT WILL PROVIDE FORCING FOR PERIODS OF SHOWERS AND THUNDERSTORMS. WENT WITH BROADBRUSH CHANCE POPS MON-WED TO COVER FOR THE CONVECTION BUT TIMING AND LOCATION WILL NEED TO BE FINE TUNED OVER THE NEXT FEW DAYS. TEMPS WILL RUN WITHIN A FEW DEGREES OF AVERAGE FOR LATE JUNE. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... EXPECT MAINLY VFR CONDITIONS THIS EVENING...WITH SHOWERS MAINLY FALLING FROM A MID-LEVEL CLOUD DECK. THE MAIN AREA OF CONCERN IS JHW...WHERE SHOWERS AND POSSIBLY A THUNDERSTORMS WILL MOVE THROUGH LATE THIS EVENING. THIS MAY BRIEFLY LOWER VSBY/CIGS...WITH LEFT OVER MOISTURE LIKELY TO LEAVE MVFR CIGS FOR MUCH OF THE NIGHT. EXPECT CONDITIONS TO IMPROVE TO VFR FROM NORTH TO SOUTH ACROSS THE AREA FROM LATE TONIGHT THROUGH THURSDAY AS HIGH PRESSURE AND MUCH DRIER AIR BUILD INTO THE REGION. OUTLOOK... THURSDAY NIGHT THROUGH FRIDAY...VFR. SATURDAY...VFR WITH A CHANCE OF SHOWERS IN THE SOUTHERN TIER. SUNDAY...VFR. MONDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. && .MARINE... SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE LAKE ERIE WATERS THIS EVENING. OTHERWISE...LARGELY TRANQUIL CONDITIONS SHOULD PERSIST ON THE LAKES FROM LATE TONIGHT THROUGH THE WEEKEND AS HIGH PRESSURE DRIFTS ACROSS THE REGION FROM CANADA. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APFFEL NEAR TERM...APFFEL/WOOD SHORT TERM...SMITH LONG TERM...SMITH AVIATION...APFFEL MARINE...APFFEL/WOOD
Hazardous weather outlook, Jun 18, 5:39 AM EDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 539 AM EDT WED JUN 18 2014 NYZ001>008-010>014-085-190945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-SOUTHERN ERIE- 539 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ019>021-190945- CHAUTAUQUA-CATTARAUGUS-ALLEGANY- 539 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS DAMAGING WINDS. THE STORMS WILL ALSO HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 539 AM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 18, 8:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
821 PM EDT WED JUN 18 2014
NYZ019-020-190130-
CATTARAUGUS NY-CHAUTAUQUA NY-
821 PM EDT WED JUN 18 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF
WESTFIELD TO 21 MILES SOUTHWEST OF FINDLEY LAKE...AND MOVING EAST
AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
FREDONIA...
JAMESTOWN...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4227 7977 4229 7974 4242 7946 4245 7944
4247 7939 4242 7872 4228 7878 4199 7884
4199 7962 4199 7976 4200 7977
JJRThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:28 PM EDT | Special Marine Warning | BUF | 47 min | |
| Jun 18, 8:39 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 51 min |
| Jun 18, 9:35 PM EDT | Special Weather Statement | BUF | Cattaraugus | 70 min |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.